WILMINGTON, NC (WWAY) -- The FDA is asking doctors to stop prescribing pain medicine with high amounts of a popular medicine.
When Vicodin or Percocet are not enough to ease pain after surgery, some people turn to Tylenol. But experts say if you're not careful, you may poison yourself.
Acetaminophen overdose is one of the most common poisonings worldwide according to the National Institutes of Health. Used in pain killers, including Percocet and Vicodin, many people are unaware that a lot of meds, over the counter and prescription, contain acetaminophen, which is the main ingredient in Tylenol. Too much can cause liver failure or even death.
In 2011, the FDA asked manufacturers to limit the amount of acetaminophen in prescription combination drugs to 325 mg per capsule or tablet by January 2014. Today the FDA asked doctors to stop prescribing drugs with greater amounts.
"It is a problem and people do have liver failure, because they are taking too much Tylenol, and it has been a problem," Wilmington pharmacist Hal King said. "And the FDA has recognized that and has gone after this problem with regulations."
The FDA says the maximum amount of acetaminophen adults should take a day is 4,000 mg, but King says it's optimal to keep it under 3,000.